Texas, 2023

Flash Flood in Texas, May 18, 2023

May 18, 2023 · NWS CRP · 1 event in 1 county or zone

Isolated thunderstorm moved into the northern part of the city of Laredo during the evening of the 18th. Locally heavy rainfall produced street flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Isolated thunderstorm moved into the northern part of the city of Laredo during the evening of the 18th. Locally heavy rainfall produced street flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 18, 5:50 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, May 18, 5:50 PM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
650 PM CDT Thu May 18 2023

...New AVIATION...

.SHORT TERM...
(Tonight through Friday night)
Issued at 119 PM CDT Thu May 18 2023

Expect a quiet start to the short term period. Lows in the upper
60s/low 70s will prevail in most spots, with mid-70s possible
along the Rio Grande. Some patchy fog is possible over the Coastal
Plains, Victoria Crossroads, and Brush Country near daybreak
tomorrow. Slow down, use low beam headlights, and allow for extra
following distance if encountering reduced visibilities while
driving tomorrow morning.

An isolated thunderstorm can't be ruled out tomorrow evening in
the Rio Grande Plains and portions of Brush Country. Expect the
best chances to hold off until Saturday/the beginning of the long
term. While storm chances are overall low, an isolated strong to
severe storm with large hail and damaging winds can't be ruled out
over this portion of South Texas tomorrow evening and night. The
Storm Prediction Center continues to include far northern portions
of the Rio Grande Plains and Brush Country in a marginal (level
1/5) risk for severe thunderstorms in light of this potential.

&&

.LONG TERM...
(Saturday through next Wednesday)
Issued at 119 PM CDT Thu May 18 2023

Currently evident to our north in the Central Plains, a cold front
will gradually sag south into the state through the short term
and into the weekend. The boundary is forecast to stall in our
vicinity late Saturday and into Sunday. Said boundary, along with
any subtle impulses embedded within the flow aloft, will support
the best shower and thunderstorm chances over the next seven days
Saturday night/Sunday morning. Severe weather appears unlikely at
this time, however, 1.5"+ precipitable water values pooling along
the boundary could support heavy downpours and minor flooding
impacts in this activity. The Weather Prediction Center highlights
areas along the Rio Grande in a level 1 out of 4 risk of
excessive rainfall in its day three/Saturday Excessive Rainfall
Outlook in light of this potential. Shower and storm chances are
expected to wane by late Sunday/early Monday as the stalled
surface front washes out.

A dry forecast prevails from Monday through the remainder of the
long term period. Southeast winds off the Gulf of Mexico will
support high temperatures in the low-mid 80s over the Coastal
Bend and Victoria Crossroads with warmer readings in the low-mid
90s across Brush Country and the Rio Grande Plains. Anticipate the
warmest readings immediately along the Rio Grande.

&&

.AVIATION...
(00Z TAFS)
Issued at 643 PM CDT Thu May 18 2023

All sites at VFR this evening. Have cloud cover moving in from an
MCS at the Mexico/TX border. Put VCSH in for COT as activity moves
in from the border and continues NE. Otherwise, expect primarily
VFR overnight, with eastern sites dropping to MVFR/IFR cloud
cover. Have fog in for ALI/VCT with IFR/LIFR VSBYs possible before
sunrise. Improvement to VFR expected by mid morning Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    88  71  89  72 /   0   0   0   0
Victoria          89  69  89  69 /   0   0   0   0
Laredo            95  74  97  75 /  10  10   0  10
Alice             91  68  93  70 /   0   0   0   0
Rockport          87  74  86  74 /   0   0   0   0
Cotulla           96  73  98  75 /   0  10   0  20
Kingsville        91  70  92  71 /   0   0   0   0
Navy Corpus       85  75  85  76 /   0   0   0   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

SHORT TERM...XX
LONG TERM....XX
AVIATION...HA/72
Hazardous weather outlook, May 18, 4:15 AM CST, 16 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
515 AM CDT Thu May 18 2023

TXZ229>234-239>247-342>347-442-443-447-191015-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-Jim Wells-
Inland Kleberg-Inland Nueces-Inland San Patricio-Coastal Aransas-
Inland Refugio-Inland Calhoun-Coastal Kleberg-Coastal Nueces-
Coastal San Patricio-Aransas Islands-Coastal Refugio-Coastal Calhoun-
Kleberg Islands-Nueces Islands-Calhoun Islands-
515 AM CDT Thu May 18 2023

This Hazardous Weather Outlook is for south Texas.

.DAY ONE...Today and tonight.

Patchy to Areas of Fog this morning across the southern Coastal Bend
and southern Coastal Plains.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated thunderstorms Friday evening over portions of the Rio
Grande Plains. Some storms may become strong to severe, with large
hail and damaging wind.

Isolated to scattered thunderstorms Saturday and Sunday over much of
South Texas. Locally heavy rainfall may occur Saturday over the Rio
Grande Plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ231-232-236-237-250-255-270-275-191015-
Baffin Bay and Upper Laguna Madre-Corpus Christi and Nueces Bays-
Copano, Aransas, and Redfish Bays-
San Antonio, Mesquite, and Espiritu Santo Bays-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out 20 NM-
Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to 60 NM-
515 AM CDT Thu May 18 2023

This Hazardous Weather Outlook is for Gulf of Mexico.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 18, 7:19 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
819 PM CDT Thu May 18 2023

TXZ239-190145-
Webb TX-
819 PM CDT Thu May 18 2023

...A strong thunderstorm will impact portions of south central Webb
County through 845 PM CDT...

At 819 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Aguilares, or 18 miles southeast of Laredo, moving
east at 20 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of south central Webb
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2727 9922 2728 9934 2732 9937 2731 9938
      2739 9940 2755 9914 2727 9906
TIME...MOT...LOC 0119Z 255DEG 17KT 2736 9927

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

ADAMS
Special weather statement, May 18, 7:26 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
826 PM CDT Thu May 18 2023

TXZ239-190200-
Webb TX-
826 PM CDT Thu May 18 2023

...A strong thunderstorm will impact portions of central Webb County
through 900 PM CDT...

At 826 PM CDT, Doppler radar was tracking a strong thunderstorm over
Unitec Industrial Park, or 10 miles north of Laredo, moving east at
30 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Laredo, Texas A&M, Laredo International Airport, Botines, Unitec
Industrial Park, St Augustine High School South Laredo, Doctors
Hospital Of Laredo, Laredo Country Club, Ranchos Penitas West, Orvil
and Ranchitos Las Lomas.

This includes the following highways...
 Interstate 35 between mile markers 1 and 23.
 US Highway 59 between mile markers 812 and 824.
 US Highway 83 between mile markers 696 and 698.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2751 9953 2757 9951 2758 9953 2761 9954
      2761 9956 2760 9958 2761 9958 2764 9960
      2764 9963 2763 9962 2763 9966 2765 9966
      2766 9968 2772 9971 2787 9927 2751 9922
TIME...MOT...LOC 0126Z 263DEG 26KT 2769 9949

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

ADAMS
Special weather statement, May 18, 8:02 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
902 PM CDT Thu May 18 2023

TXZ239-190230-
Webb TX-
902 PM CDT Thu May 18 2023

...A strong thunderstorm will impact portions of central Webb County
through 930 PM CDT...

At 901 PM CDT, Doppler radar was tracking a strong thunderstorm near
Texas A&M, or 9 miles northeast of Laredo, moving east at 15 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Laredo, Texas A&M, Laredo International Airport, Unitec Industrial
Park, Ranchos Penitas West, United South High School, St Augustine
High School South Laredo, Doctors Hospital Of Laredo, Laredo Country
Club, Laredo Community College, Orvil, Botines and Ranchitos Las
Lomas.

This includes the following highways...
 Interstate 35 between mile markers 1 and 19.
 US Highway 59 between mile markers 812 and 824.
 US Highway 83 between mile markers 718 and 720.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2749 9948 2750 9949 2750 9953 2757 9951
      2758 9953 2761 9954 2761 9956 2760 9958
      2761 9958 2764 9960 2764 9963 2763 9962
      2763 9964 2764 9966 2784 9931 2749 9918
      2747 9948
TIME...MOT...LOC 0201Z 263DEG 14KT 2761 9935

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

ADAMS

The radar

The Corpus Christi radar (KCRP), 198 km away, was scanning. The volume nearest the first event began at 02:35 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Webb

When
May 18, 8:35 PM CST to 8:55 PM CST
Where
Webb County, 4.13 mi NW of (Lrd)laredo Intl Arp to 3.8 mi NNW of Laredo
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
27.580, -99.510

Law enforcement in Laredo reported a few streets flooded on the north side of Laredo with one car stranded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100661.